Nevada, 2012

Heavy Snow in Nevada, January 20 to 23, 2012

January 20 to 23, 2012 · NWS REV · 2 events in 1 county or zone

A modest tap of mid-latitude moisture extending across the Pacific brought significant precipitation to the northern Sierra from the 20th through the 23rd. Snowpack in the northern Sierra rose from 5 to 10 percent of normal on the 20th to around 40 percent of normal by the 23rd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A modest tap of mid-latitude moisture extending across the Pacific brought significant precipitation to the northern Sierra from the 20th through the 23rd. Snowpack in the northern Sierra rose from 5 to 10 percent of normal on the 20th to around 40 percent of normal by the 23rd. Snow levels were relatively high for the periods of heaviest precipitation so the most significant snowfall remained mainly above 6500-7000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 20, 3:35 PM PST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 20, 3:35 PM PST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
335 PM PST FRI JAN 20 2012

.SHORT TERM...
A DEEP MOISTURE PLUME OFF THE PACIFIC IS MOVING INTO THE SIERRA
AND WESTERN NEVADA WITH INCREASING SNOW LEVELS. PROFILER DATA IN
CALIFORNIA HAVE REPORTED SNOW LEVELS NEAR 9000 FEET...WITH CURRENT
OBSERVATIONS IN THE SIERRA SHOWING SNOW LEVELS AS HIGH AS 9500
FEET. A COLD FRONT AND THE UPPER JET WILL PASS THROUGH THE SIERRA
AND WESTERN NEVADA LATE THIS EVENING AND TONIGHT...LOWERING SNOW
LEVELS AND PRODUCING FAVORABLE CONDITIONS FOR A PERIOD OF HEAVY TO
VERY HEAVY RAIN AND SNOW. SNOWFALL RATES OF 2 TO 4 INCHES PER HOUR
AND RAINFALL RATES OF 0.25 TO 0.40 INCHES PER HOUR ARE LIKELY IN
THE SIERRA AND FAR WESTERN NEVADA ALONG THE COLD FRONT.

MAIN CHANGE TO THE FORECAST WAS TO INCREASE SNOW LEVELS TO
9000-9500 FEET THIS EVENING. THIS MEANS LOWER SNOW TOTALS IN THE
SIERRA BELOW 7000 FEET...WITH ACCUMULATING SNOW UNLIKELY BELOW
7000 FEET UNTIL EARLY SATURDAY MORNING. HEAVY TO VERY HEAVY
PRECIPITATION INTENSITY MAY CAUSE SNOW LEVELS TO FLUCTUATE AS MUCH
AS 500-1000 FEET TONIGHT...BY DRAGGING COLD AIR DOWN TOWARD THE
SURFACE.

SNOW TOTALS WILL REMAIN IMPRESSIVE ABOVE 8000 FEET IN THE SIERRA
WITH 2-3 FEET OF HEAVY WET SNOW. HOWEVER BELOW 8000 FEET TOTALS
WILL DEPEND ON HOW QUICKLY COLD AIR MOVES INTO THE REGION. MODELS
IN GOOD AGREEMENT SNOW LEVELS WILL NOT DROP BELOW 7000 FEET IN
THE RENO-CARSON-TAHOE AREA UNTIL 4 AM SATURDAY...THUS SNOW MAY NOT
STICK UNTIL THE HEAVIEST SNOW HAS PASSED SOUTH OF THE TAHOE BASIN.
TOTAL ACCUMULATIONS SHOULD BE LESS THAN 6 INCHES AT LAKE
LEVEL...THOUGH A FEW HIGHER AMOUNTS ARE POSSIBLE ALONG THE WEST
SHORE.

FOR THE FLASH FLOOD WATCH AND BURN AREAS IN WASHOE COUNTY...NO
CHANGE TO THE FORECAST WITH HEAVIEST RAINFALL IMPACTING THE AREA
FROM 8PM-2AM. TOTAL AMOUNTS FOR RENO-CARSON WILL BE AT 0.50 TO
0.75 INCHES...WITH HIGHER AMOUNTS OF 1 TO 1.25 INCHES IN THE
FOOTHILLS ALONG AND WEST OF HIGHWAY 395. THOSE DRIVING BETWEEN
RENO AND CARSON CITY ON GEIGER GRADE TONIGHT AND SATURDAY
MORNING...SHOULD BE PREPARED FOR WET ROADS AND LIGHT SNOW
ACCUMULATIONS ABOVE 6000 FEET.

WINDS TO REMAIN GUSTY ACROSS THE AREA...WITH GUSTS TO 40-50 MPH
PERHAPS A BIT HIGHER IN WIND PRONE AREAS. HOWEVER WITH THE HEAVY
RAIN AND SNOW AS THE BIGGER IMPACT HAVE DROPPED THE HIGH WIND
WARNING FOR RENO-CARSON.

BEHIND THE FRONT COLD AIR WILL MOVE INTO THE REGION WITH SHOWERS
CONTINUING THROUGH THE DAY SATURDAY. GUSTY WINDS SHOULD REDEVELOP
SATURDAY AFTERNOON WITH POTENTIAL FOR WIND AND/OR LAKE WINDS
ADVISORIES ACROSS MUCH OF WESTERN NEVADA.  BRONG

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...
MODELS IN CONTINUE TO BE IN GOOD AGREEMENT THAT THE WINTER SYSTEM
WILL PUSH EAST OF THE AREA SATURDAY NIGHT AS A FAST MOVING SHORTWAVE
RIDGE BUILDS OVER THE WESTERN US. LIGHT SNOW SHOWERS WILL LINGER IN
THE COLD POOL BEHIND THE STORM, WITH NO SIGNIFICANT ACCUMULATION
EXPECTED. THERE WILL BE A BRIEF BREAK IN PRECIPITATION SUNDAY WITH
INCREASING AFTERNOON TEMPS AND SOUTHWEST WINDS AS THE FINAL SYSTEM
IN THIS SERIES OF STORMS APPROACHES THE WEST COAST SUNDAY EVENING.

THE OPERATIONAL GFS REMAINS CONSISTENT WITH TIMING OF SUNDAY NIGHT'S
SHORTWAVE WITH INITIAL PRECIPITATION LOOKS TO DEVELOP LATE SUNDAY
AND PEAKING OVERNIGHT INTO EARLY MONDAY MORNING. HOWEVER, THE LATEST
ECMWF AND HALF OF ITS ENSEMBLE MEMBERS BRING THE BULK OF THE SYSTEM
IN A FULL 12 HOURS LATER, WITH MAIN PRECIPITATION FALLING MONDAY
MORNING. GFS ENSEMBLES ARE IN LINE WITH THE OPERATIONAL GFS AND
THEREFORE KEEPING THE FORECAST TIMING CONSISTENT FOR SUNDAY NIGHT.

REGARDING PRECIPITATION AMOUNTS, THE ECMWF AND NAM HAVE COME CLOSER
TO THE WETTER GFS SOLUTION WITH STRONGER DYNAMICS AFFECTING THE
NORTHERN SIERRA AND NORTHWESTERN NV. HAVE INCREASED POPS AND QPF FOR
SUNDAY NIGHT WITH STORM TOTAL PRECIPITATION LOOKING TO BE AROUND 1.5
INCHES OVER THE SIERRA CREST AND UP TO 0.25 INCHES IN WESTERN NV BY
MONDAY AFTERNOON. SNOW LEVELS WILL RISE TO AROUND 6000 FEET SUNDAY
AFTERNOON AND THEN FALL TO LOWER ELEVATION VALLEY FLOORS BEHIND THE
FRONT LATE SUNDAY NIGHT. EXPECTING ABOUT A FOOT OF SNOW POSSIBLE IN
ABOVE 6000 FEET IN FAR EASTERN CA BY MONDAY MORNING WITH A BRIEF
PERIOD OF SNOW ACCUMULATION OF UP TO 2 INCHES POSSIBLE IN THE SIERRA
FOOTHILLS OF WESTERN NV ALONG AND BEHIND THE FRONT.

MODERATELY STRONG SOUTHWEST WINDS ARE EXPECTED AHEAD OF THIS SYSTEM
SUNDAY AFTERNOON, AS H700 WINDS INCREASE BETWEEN 40 AND 50 KTS.
THIS COMBINED WITH AN INCREASING SURFACE PRESSURE GRADIENT WILL
RESULT IN SIERRA RIDGE WINDS UP TO 80 MPH AND GUSTS UP TO 35 MPH IN
THE TAHOE BASIN AND ACROSS WESTERN NV VALLEYS, WITH LOCALLY HIGHER
GUSTS POSSIBLE. THE SOUTHWEST WINDS WILL SHIFT WEST TO NORTHWEST
BEHIND THE COLD FRONT SUNDAY NIGHT AND REMAIN GUSTY THROUGH MONDAY
AFTERNOON.

BY TUESDAY A RIDGE OF HIGH PRESSURE BEGINS TO BUILD OVER THE EASTERN
PACIFIC WHICH WILL PUSH THE UPPER LEVEL JET NORTH. MODELS ARE
SHOWING A MUCH LESS AMPLIFIED RIDGE FROM TUESDAY ON, WHICH DOES NOT
PUSH THE JET AS FAR NORTH AS PREVIOUSLY THOUGHT. THERE FOR, HAVE
MAINTAINED A SLIGHT CHANCE OF SHOWERS NORTH OF A LINE FROM PORTOLA
TO GERLACH AS MID LEVEL MOISTURE WITH WEAK DYNAMICS REMAIN OVER OUR
NORTHERN ZONES. TEMPERATURES WILL MAINTAIN A WARMING TREND THROUGH
THURSDAY WITH LIGHT WINDS. LONG TERM MODELS ARE NOW HINTING AT A
SHORTWAVE PASSING TO THE NORTH THURSDAY NIGHT WITH A WEAK COLD FRONT
PASSING OVER THE SIERRA AND WESTERN NV FRIDAY MORNING.
LABELLE

.AVIATION...
WINDS WILL REMAIN GUSTY AT KRNO OVERNIGHT WITH -SHRA CONTINUING
THROUGH THIS EVENING. CIGS WILL DROP TO 2KFT WITH POTENTIAL FOR
DROPPING LOWER AS HEAVIER RA ASSOCIATED WITH THE FRONT MOVES THROUGH
BETWEEN 06-10Z. -RA SHOWERS WILL LINGER BEHIND THE FRONT INTO SAT
MORNING.

FOR KTRK AND KTVL, IFR CONDITIONS NEAR OR BELOW AIRPORT MINIMUMS IN
-RA/SN WILL CONTINUE THROUGH SAT MORNING. EXPECT RUNWAY SNOW
ACCUMULATION TO BEGIN AFTER 12Z WITH 3-6 INCHES OVERNIGHT.

FOR KMMH, WINDS WILL CONTINUE TO BE GUSTY FROM THE SOUTHWEST THROUGH
THE TAF PERIOD WITH RASN DEVELOPING OVER THE TERMINAL AFTER 06Z.
THIS WILL LOWER CIGS/VIS TO MVFR OVERNIGHT WITH PERIODS OF IFR
CONDITIONS IN HEAVIER PRECIPITATION. RUNWAY SNOW ACCUMULATION OF 3-6
INCHES POSSIBLE AFTER 12Z.

ANOTHER WINTER STORM SYSTEM WILL AFFECT THE REGION SUN WITH
INCREASED WINDS IN THE AFTERNOON AND PRECIPITATION MOVING IN SUN
NIGHT. CIGS/VIS DOWN TO MVFR OR LOWER AT TERMINALS IS LIKELY SUN
NIGHT.  LABELLE

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
     SATURDAY NVZ005.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM PST
     SATURDAY NVZ002.

     WIND ADVISORY UNTIL 4 AM PST SATURDAY NVZ001-004.

     FLASH FLOOD WATCH FROM 7 PM PST THIS EVENING THROUGH LATE
     TONIGHT NVZ003.

CA...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
     SATURDAY CAZ071.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
     SATURDAY CAZ070.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM PST
     SATURDAY ABOVE 7500 FEET FOR CAZ073.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM PST
     SATURDAY CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jan 19, 6:05 PM PST, 23 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
605 PM PST THU JAN 19 2012

CAZ070>073-NVZ001>005-201200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
605 PM PST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...THROUGH TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH EARLY FRIDAY MORNING
FROM LASSEN COUNTY SOUTH TO THE LAKE TAHOE AREA. FOR MORE INFORMATION
PLEASE REFER TO THE WINTER WEATHER ADVISORY.

WITH DRY CONDITIONS STILL IN PLACE AND STRONG WINDS EXPECTED TO
CONTINUE...A RED FLAG WARNING REMAINS IN EFFECT THROUGH 10 PM FOR
THE WESTERN NEVADA SIERRA FRONT AND MONO COUNTY. WIND ADVISORIES
ALSO REMAIN IN EFFECT FOR PORTIONS OF WESTERN NEVADA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

A SECOND STRONGER STORM WILL ARRIVE LATE FRIDAY AFTERNOON AND
BRING HEAVY SNOW AND RAIN ALONG WITH GUSTY WINDS THROUGH SATURDAY
MORNING TO THE SIERRA...WITH A LIGHT SNOWFALL POSSIBLE FOR SOME
LOWER VALLEYS SATURDAY MORNING. FOR MORE INFORMATION PLEASE REFER
TO WINTER WEATHER STATEMENTS AND WEB BRIEFINGS. IN ADDITION TO
SIERRA SNOW...A BRIEF PERIOD OF MODERATE TO HEAVY RAIN IS POSSIBLE
IN THE SIERRA FOOTHILLS WEST OF HIGHWAY 395 FRIDAY NIGHT.

ANOTHER STORM IS EXPECTED TO IMPACT THE AREA LATE SUNDAY NIGHT AND
MONDAY MORNING BRINGING ANOTHER ROUND OF SNOW TO THE AREA...ALTHOUGH
THIS SYSTEM WILL NOT BE AS STRONG AS THE FRIDAY NIGHT AND SATURDAY
STORM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE.

HTTP://WEATHER.GOV/RENO

In the hours before

Local storm report, Jan 20, 12:09 PM PST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1209 PM PST FRI JAN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             2 E INCLINE VILLAGE     39.25N 119.92W
01/20/2012  M1.0 INCH        WASHOE             NV   TRAINED SPOTTER

            24 HOUR SNOWFALL AT DIAMOND PEAK SKI RESORT AT 6700 FT.

0607 AM     SNOW             W SOUTH LAKE TAHOE      38.86N 120.09W
01/20/2012  M8.0 INCH        EL DORADO          CA   TRAINED SPOTTER

            24 HOUR SNOWFALL AT SIERRA AT TAHOE SKI RESORT AT 7300
            FT.

0630 AM     SNOW             SODA SPRINGS            39.32N 120.38W
01/20/2012  M6.0 INCH        NEVADA             CA   PUBLIC

            24 HR SNOWFALL AT SODA SPRINGS SKI RESORT.

0631 AM     SNOW             5 SW PROSSER CREEK RESE 39.32N 120.22W
01/20/2012  M6.0 INCH        NEVADA             CA   TRAINED SPOTTER

            24 HOUR SNOWFALL AT BOREAL SKI RESORT.

0700 AM     SNOW             TAHOE CITY              39.17N 120.14W
01/20/2012  E0.0 INCH        PLACER             CA   CO-OP OBSERVER

            TRACE OF SNOW WITH TOTAL OF 0.24 INCH OF RAIN PAST 24
            HOURS.

0800 AM     SNOW             10 S TAHOE CITY         39.03N 120.14W
01/20/2012  M0.0 INCH        EL DORADO          CA   CO-OP OBSERVER

            0.50 INCH SNOWFALL PAST 24 HOURS WITH 0.30 INCH WATER
            EQUILVANT.

0800 AM     SNOW             TAHOE CITY              39.17N 120.14W
01/20/2012  E0.0 INCH        PLACER             CA   COAST GUARD

            0.19 INCH RAINFALL PAST 24 HOURS WITH TRACE OF SNOWFALL.

0811 AM     SNOW             5 WSW PROSSER CREEK RES 39.34N 120.25W
01/20/2012  M2.5 INCH        NEVADA             CA   TRAINED SPOTTER

            SNOW ENDED BY 10PM ON THE 19TH. ELEVATION 6700 FEET.

0928 AM     SNOW             6 SE ALPINE MEADOWS     39.10N 120.16W
01/20/2012  M2.0 INCH        PLACER             CA   TRAINED SPOTTER

            SNOWFALL SINCE 4PM THURSDAY AT 6330FT. CURRENT TEMP 35F
            WITH CALM WINDS. SNOW STARTED TO MELT.

0928 AM     SNOW             BOCA RESERVOIR          39.40N 120.09W
01/20/2012  M0.0 INCH        NEVADA             CA   CO-OP OBSERVER

            TRACE SNOWFALL PAST 24 HOURS WITH 0.05 INCH WATER
            EQUILVANT.

0942 AM     SNOW             5 ENE CISCO             39.32N 120.45W
01/20/2012  M6.0 INCH        NEVADA             CA   TRAINED SPOTTER

            SNOW FELL BETWEEN NOON AND 10PM ON JANUARY 19TH.

&&

JKIELHOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
January 20, 6:00 PM PST to January 21, 10:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Precipitation started as rain below 7500 feet on the evening of the 20th, therefore the heaviest snowfall remained at the higher elevations. Snowfall totals include 21 inches at the Mount Rose Ski area and 12 inches near Incline Village but only 4 to 6 inches at the Diamond Peak Ski area and 2 inches in Glenbrook. Overall liquid precipitation totals of 1.5 to 3 inches fell in this very wet storm.

Heavy Snow, Greater Lake Tahoe Area

When
January 22, 5:00 PM PST to January 23, 2:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

This system brought more significant snowfall to areas below 6500-7000 feet as compared with the system on the 20th and 21st. Snowfall totals include 19 to 23 inches at the Mount Rose Ski area, 20 inches in Incline Village, 14 inches at Daggett Pass, and 5 inches in Glenbrook.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364085, 364087.